Texas, 2021

Drought in Texas, February 1 to 28, 2021

February 1 to 28, 2021 · NWS BRO · 9 events in 9 counties and zones

An ongoing lack of substantial rainfall combined with dry air and frequently low humidity across inland areas of Deep South Texas mainly west of US 77/IH-69E allowed for severe to extreme drought to continue across much of the area. Western areas including Starr and Zapata County, as well as much of the Northern Ranchlands were experiencing the worst drought conditions to begin the month of…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An ongoing lack of substantial rainfall combined with dry air and frequently low humidity across inland areas of Deep South Texas mainly west of US 77/IH-69E allowed for severe to extreme drought to continue across much of the area. Western areas including Starr and Zapata County, as well as much of the Northern Ranchlands were experiencing the worst drought conditions to begin the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1050 PM CST Sun Jan 31 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions prevail through the TAF period. Light
northerly winds will pick up a bit overnight and then relax
through the daytime Monday as a result of high pressure settling
in over the area. Skies will remain mostly clear through Monday
evening as well.

&&

.PREV DISCUSSION... /issued 514 PM CST Sun Jan 31 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions will hold through the TAF period.
Moderate northerly winds will continue overnight and slowly weaken
on Monday as high pressure builds into the area and weakens the
pressure gradient. Skies will clear up from north to south this
evening, and remain mostly clear through Monday afternoon.

PREV DISCUSSION... /issued 213 PM CST Sun Jan 31 2021/

SHORT TERM (Now through Monday Night): A cold front passed
through Deep South Texas earlier this morning, leaving moderate to
gusty northerly winds in its wake. With a cooler and drier
airmass gradually sliding in behind this front as high pressure
settles over the region today, temperatures will still reach the
upper 70s to low 80s this afternoon, but tonight, temperatures
will drop into the 40s across most of the area and the 50s along
the coast. While Monday will start off kind of chilly, highs
should still reach the upper 60s to lower 70s by the afternoon
under mostly clear skies. As the surface high pressure slides off
towards the eastern CONUS tomorrow, winds will shift out of the
east on Monday night. Even with a weak onshore flow, temperatures
will still drop into 40s by Tuesday morning.

LONG TERM (Tuesday through Sunday): High pressure lying over the
area on Tuesday will begin to shift east ahead of the overlying
mid-level ridge. A positively tilted trough over the west of
extensive length will start to split as the northern branch moves
east, leaving the southern half over the Southwest United States.
Surface pressure will fall over the Southern Plains ahead of the
lagging southern branch trough, supporting increasing return flow
winds over deep South Texas and the RGV on Wednesday and Thursday.
Breezy conditions on Wednesday will become windy on Thursday. It
won't be until Thursday night or early Friday, however, before a
front from a Canadian cP air mass cuts under the trough and
advances south into Texas and moderates the wind. Rain chances
will remain slight and confined to coastal regions on Friday when
the front plows through the CWA. Breezy north winds will arrive
behind the front, turning to north and decreasing on Saturday as
high pressure settles over the area. Mid-level ridging will build
along the West Coast late in the week, releasing another surge of
cold Canadian air. Some of this air will filter over the area on
Sunday, strengthening east to southeast winds and bringing
moisture into the area, manifesting in increasing light rain
chances Sunday going into Monday. Models are starting to hint at
a modest cool down with the Sunday reinforcement. Until then,
temperatures will be warmer than normal, with Thursday being the
warmest when high temps will be in the 80s for the whole area
except the immediate coast.

MARINE:
Now through Monday Night...A Small Craft Advisory is in effect on
the coastal Gulf waters out to 60 nm until 6 AM Monday morning as
a tight pressure gradient is maintained between high pressure
moving into the area and a low pressure system impacting the East
Coast. Small craft should exercise caution on the Laguna Madre
through Monday morning for moderate northerly winds and choppy
conditions. Winds and seas will begin to subside Monday afternoon
and become more favorable Monday night.

Tuesday through Friday Night...Light to moderate winds and low to
moderate seas will be the rule Tuesday through early Wednesday.
Southeast to south winds will begin to increase Wednesday
afternoon in response to pressure fall across the Southern
Plains, and will remain moderate to fresh through Thursday night
and early Friday morning ahead of a Friday cold front. Small
craft should exercise caution to low end small craft advisory
conditions will be possible, mainly on the Gulf, during this
period. Winds will shift to moderate north on Friday after the
front, but small craft advisory conditions may persist on the
Gulf through Friday due to ongoing high seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  53  68  49  70 /   0   0   0  10
BROWNSVILLE          52  70  47  73 /   0  10  10  10
HARLINGEN            48  70  44  73 /   0  10  10  10
MCALLEN              49  71  45  75 /   0   0   0   0
RIO GRANDE CITY      46  72  43  75 /   0   0   0   0
SOUTH PADRE ISLAND   57  64  55  65 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 AM CST Monday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

55-Adams/99
Hazardous weather outlook, Jan 31, 3:42 PM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
342 PM CST Sun Jan 31 2021

TXZ248>257-351-353-012200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
342 PM CST Sun Jan 31 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
Monday and Wednesday through Saturday.

A Wind Advisory is possible for the coastal portion of Deep South
Texas on Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
342 PM CST Sun Jan 31 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 6 AM CST Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional Small Craft Advisories are possible along the Lower
Texas Coast for the remainder of Monday and Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Brooks

When
February 1, 12:00 AM CST to February 22, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) to Extreme (D3) drought remained in place across Brooks County. Severe (D2) Drought covered much of the county except the northeastern sliver, while Extreme (D3) Drought continued across southeastern Brooks County.

Drought, Inland Kenedy County

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) to Extreme (D3) drought remained in place across much of central and western Kenedy County. Severe (D2) Drought covered most of these areas, while Extreme (D3) Drought continued across portions of western Kenedy County. The D2 and D3 areas would expand slightly eastward during the final week of the month.

Drought, Willacy

When
February 1, 12:00 AM CST to February 22, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) drought remained in place across western Willacy County. The area would nudge into central Willacy County by mid month.

Drought, Cameron

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) drought remained in place across western Cameron County through February. The area would nudge eastward toward Harlingen on February 9th.

Drought, Southern Hidalgo County

When
February 1, 12:00 AM CST to February 22, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) drought remained in place across much of Southern Hidalgo County away from some western areas including McAllen, which held in moderate (D1) drought due to a stripe of prior rainfall in January.

Drought, Northern Hidalgo County

When
February 1, 12:00 AM CST to February 22, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) to Extreme (D3) drought remained in place across much of Northern Hidalgo County. Severe (D2) Drought covered most of the area, while Extreme (D3) Drought continued across northeastern portions of Northern Hidalgo.

Drought, Jim Hogg

When
February 1, 12:00 AM CST to February 8, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) to Extreme (D3) drought remained in place across much of Jim Hogg County. Extreme (D3) Drought covered much of western and central Jim Hogg, while the eastern third of the county remained in Severe (D2) Drought).

Drought, Starr

When
February 1, 12:00 AM CST to February 8, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Severe (D2) to Extreme (D3) drought remained in place across much of Starr County. Extreme (D3) Drought covered approximately the western half of the county, while the eastern half remained in Severe (D2) Drought.

Drought, Zapata

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Due to a persistent lack of rainfall, Extreme (D3) drought remained in place across all of Zapata County through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941040, 941041, 941042, 941043, 941045, 941046, 941047, 941048, 941049.